Alert archive / Texas / Red Flag Warnings in 2020

Red Flag Warning 4, NWS Norman, OK

May 2, 2020Foard County, Hardeman County, Knox County, Texas

NWS Norman, OK issued this red flag warning at May 2, 2020, 3:03 AM CDT for Foard County, Hardeman County, Knox County, Texas. It took effect at May 2, 2020, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 2, 2020, 3:03 AM CDT (08:03 UTC)
In effect from
May 2, 2020, 1:00 PM CDT
Expired
May 2, 2020, 7:00 PM CDT
In force
6 hr
Issued by
NWS Norman, OK

Counties Foard County, TX, Hardeman County, TX, Knox County, TX

The radar

The Altus AFB radar (KFDR), 85 km from the middle of the area, began a volume at 08:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 8.1 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2020-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 201 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2020-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
201 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
3906 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

152 
WWUS84 KOUN 020803
RFWOUN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Norman OK
303 AM CDT Sat May 2 2020

...Red Flag Warning for part of western north Texas today...

.Very hot and dry weather is expected this afternoon and early
evening in western north Texas. Late-spring vegetation and
only moderate wind speeds will help mitigate fire weather
conditions, but the fire risk will still be significant.

TXZ083-084-087-021615-
/O.NEW.KOUN.FW.W.0004.200502T1800Z-200503T0000Z/
Hardeman-Foard-Knox-
303 AM CDT Sat May 2 2020

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
CDT THIS EVENING FOR HOT AND DRY CONDITIONS FOR PART OF WESTERN
NORTH TEXAS...

The National Weather Service in Norman has issued a Red Flag
Warning for hot and dry weather, which is in effect from 1 PM 
this afternoon to 7 PM CDT this evening.

* TIMING...1 pm through 7 pm.

* WINDS...Southwest 10 to 20 mph with gusts up to 25 mph.

* RELATIVE HUMIDITY...As low as 9 percent.

* TEMPERATURES...97 to 104.

* IMPACTS...Any fires that start will be somewhat difficult to
  control, and the heat will make firefighting efforts hazardous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
moderate winds, very low relative humidity, and hot temperatures 
will contribute to extreme fire behavior.

&&

$$
1 follow-up statement
180 
WWUS84 KOUN 021508 AAA
RFWOUN

URGENT - FIRE WEATHER MESSAGE...UPDATED
National Weather Service Norman OK
1008 AM CDT Sat May 2 2020

...Red Flag Warning for part of western north Texas today...

.Very hot and dry weather is expected this afternoon and early
evening in western north Texas. Late-spring vegetation and only
moderate wind speeds will help mitigate fire weather conditions,
but the fire risk will still be significant.

TXZ083-084-087-030000-
/O.CON.KOUN.FW.W.0004.200502T1800Z-200503T0000Z/
Hardeman-Foard-Knox-
1008 AM CDT Sat May 2 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR HOT AND DRY CONDITIONS FOR PART OF WESTERN NORTH TEXAS...

* TIMING...1 pm through 7 pm.

* WINDS...Southwest 10 to 20 mph with gusts around 25 mph.

* RELATIVE HUMIDITY...As low as 9 percent.

* TEMPERATURES...97 to 104.

* IMPACTS...Any fires that start will be somewhat difficult to 
  control, and the heat will make firefighting efforts hazardous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
moderate winds, very low relative humidity, and hot temperatures
will contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this red flag warning went out at May 1, 10:51 PM CDT, 4 hours 12 minutes earlier.

Area forecast discussion, May 1, 10:51 PM CDT, 4 hours 12 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1051 PM CDT Fri May 1 2020

...New AVIATION...

.SHORT TERM...
(This evening through Saturday)
Issued at 219 PM CDT Fri May 1 2020

Warm temperatures and gusty southerly winds are expected to continue
through the rest of the day today as a surface low continues to dive
south through the Texas panhandle. With the surface low, a modest
amount of upper level 500mb moisture will advect through the region,
which will result in a slight chance for thunderstorms in the Texas
panhandle, which may impact western Oklahoma and portions of western
north Texas. Model soundings indicate an "inverted-v" profile, which
would be indicative of a strong wind event with any storms that
would develop, however confidence is low for any thunderstorm
development due to the general lack of moisture.

One interesting observation to note is with the 12Z run of the
experimental HRRRv4, which produces a heat burst in west central
Oklahoma from a dissipating thunderstorm, with a highly localized
area of temperatures rising into the 90s and dewpoints dropping to
the 20s at around 5am. While confidence is extremely low with the
location, timing, and probability of a heat burst, this would be the
kind of environment that heat bursts could occur, so it will be
something to watch for if thunderstorms develop.

Zwink

&&

.LONG TERM...
(Saturday night through next Thursday)
Issued at 226 PM CDT Fri May 1 2020

Residual high midlevel height anomalies from flattening/eastward
moving ridge will be present Saturday night with one weak transient
shortwave trough passing to our north. Hot/dry flow atop somewhat
more moist/cool boundary layer is likely to cap surface based
convection Saturday night. However, there is still some concerns
about remnant upstream High Plains convection likely rooted in the
mid levels making it into northern Oklahoma. We have nudged a
broader area to low probability "slight chance", and depending on
trends, we may be able to remove this in later forecasts.

A cold front will bring slightly cooler temperatures Sunday, but
still well above early May climo. By early next week, stronger
westerlies preceding northern Rockies/northern Plains shortwave
trough will transport another plume of hot/dry deeply mixed air
eastward, and support hotter temperatures again Monday. As a
shortwave passes to the north sending a cold front through Tuesday
and beyond, temperatures will return to near climo. Models show
remnant High Plains convection and/or sufficient midlevel
moistening for perhaps some convection across the northeast third
of the area Monday night, but confidence is not particularly high.
At least a low probability of showers and thunderstorms across a
broader area is expected for the latter half of next week as a
more amplified pattern with strengthening northwesterly flow
evolves.

BRB

&&

.AVIATION...
(06Z TAFS)
Issued at 1046 PM CDT Fri May 1 2020

A front across northwestern Oklahoma will retreat north somewhat
overnight before moving slowly south again Saturday. There is some
potential for some lower (yet still likely VFR) ceilings into
northern Oklahoma tomorrow evening, but will generally have mid
and upper level clouds through the forecast period otherwise.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  65  90  66  84 /   0   0  10  10
Hobart OK         65 100  64  87 /  10   0  10  10
Wichita Falls TX  68  98  70  92 /  10   0   0   0
Gage OK           58  92  58  83 /  10   0  10  10
Ponca City OK     63  87  63  81 /   0   0  30  10
Durant OK         62  85  67  88 /   0   0  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...50
LONG TERM....12
AVIATION...26
Hazardous weather outlook, May 1, 10:53 PM CDT, 4 hours 10 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
1053 PM CDT Fri May 1 2020

OKZ004>048-050>052-TXZ083>090-030400-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1053 PM CDT Fri May 1 2020

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Evening and Overnight...

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.Thunderstorms...
There are low thunderstorm chances in north central Oklahoma
Saturday night and again Monday night. Some thunderstorms could be
strong Monday night.

.Fire Weather...
Elevated fire weather conditions are possible Monday in western
Oklahoma and western north Texas.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Nearby

Red Flag Warnings in Texas, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.